I have been taking 1mg of lorazepam for a least 5 years for insomnia, as well as amitriptyline. I want to be off these drugs so I quite the amitriptyline a month ago and the lorazepam a week ago. Now I am not feeling so good. My dr didn't seem to think tapering was necessary but I am not sure now after reading about this. I am in good health otherwise; run 10+ miles a week and try to eat healthy. I just have chronic insomnia as did my father. Should I revisit my dr and insist on a tapering plan or continue on? Am now taking ambien for sleep.
I have personally used tricyclic anti-depressants and benzodiazipines for. Insomnia and Anxiety. amitriptyline is insidious: the discontinuation symptoms being hard to define. Headache, palpitations and panic attacks are common, and a feeling of things just being "off". Now that you're off those meds, I must recommend herbal alternatives. Valerian root extract with Chamomile and peppermint tea taken at night are obvious starting points. There are also naturally derived melatonin booster preparations derived from Tart/Wild Cherry extract. Also 5-HTP may help. If you would like some additional herbal alternatives then let me know by adding me to your friends list. There are lots of natural options.
How long did it take to stop amitriptyline? Did you tapper? I'm on 50mg for two months but feel depressed and want off this but don't want insomnia to come back..
Lorazepam is evil. I was taking it for many years, and developed a tolerance for it. By the time I was on it for
4 years, I was taking 2mg tablets 11 times a day. When I would run out, I would go to a Clinic or a ER for a small RX
to last me until I could get a refill. I was "Doctor Shopping" and received 3 prescriptions of 90 pills a month.
The withdrawal symptoms were horrible, and it wasn't until I went to the hospital the third time, the Doctor there told
me that if I didn't see another Doctor, who specialized in Anxiety, that they would send me to a Mental Hospital to
"get off" the meds, where I would have to stay for 28 days. I chose the Doctor.
It was the best thing that has ever happened to me. He weaned me off the Lorazepam, and put me on a regimen of anti-anxiety medications. That was 6 years ago.
What kind of Doctor would discourage you from "weaning yourself" off of the meds? That's just crazy.
Find yourself a specialist in Anxiety Disorders, and follow his advice. The sooner you get off the Lorazepam, the better.
Hi allipop and others,
I also have been taking 1mg of Lorazepam for 3 months now - once per day for sleep. I had been given LSD in a drink twice without my knowing from a stalker in May without my knowing, and both times I thought I was going insane - the second time, I managed to get myself to a hospital, and a restraining order from the stalker. I was completely normal before this. I started suffering panic attacks and crazy insane feelings at night time when falling asleep about a week later. I was prescribed 1mg, three times a day, but so far I stick to that one at night. My doctor said I could come straight off it, but all the background reading said this was a bad idea. I did not take it last night, slept okay, went to work, and then gradually started feeling like I was going insane throughout the day.
I am an academic Dr, not medical, and all of a sudden I was writing an email at around 3pm, I had no idea what I was doing, what reality was. I felt like I was floating, really weird, and I had a really bad panic attack. I decided to take 0.5mg there and then, and 45 minutes later, I felt like a normal day, left work, and did some house work. I'm scared about this dependency. I have never taken medication before this. I am a 31 year old male, have not drank alcohol this entire period, and like allipop, I exercise, eat healthily, etc. If there is any advice out there, about tapering off, the necessity of doing it, and how long-step by step to do it please? My doctor is very wishy-washy. Originally he said I should only be on it for 4 weeks, then he extended the dose by 3 more months, and then he said we should taper off, but then last week said I could stop completely. I find it very unprofessional and scary personally experiencing this. Thank you all.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 19 Jan 2014 • 2 answers
Updated 24 Feb 2016 • 1 answer
Updated 29 Oct 2018 • 1 answer
Posted 2 Nov 2018 • 0 answers
Updated 29 Nov 2018 • 1 answer